Aug. 2 (Bloomberg) -- Painkillers with the active ingredient acetaminophen such as Johnson & Johnson’s Tylenol have been linked to serious skin reactions including rash and blisters, U.S. regulators said.
Reports to the Food and Drug Administration’s adverse event database reveal the most serious reactions, while rare, led to hospitalizations and deaths. The majority of cases involved single-ingredient acetaminophen products, the FDA said yesterday in a statement. The agency advised people who develop a skin rash or reaction to stop taking the drug and seek medical attention.
The FDA will require prescription drugs containing acetaminophen to add a warning to labels about the reactions and will work with over-the-counter drugmakers to do the same. Other pain relievers including nonsteroidal anti-inflammatory drugs such as Pfizer Inc.’s Advil and Bayer AG’s Aleve already contain warnings about the risk of serious skin reactions.
“It is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal,” Sharon Hertz, deputy director of the FDA’s Division of Anesthesia, Analgesia and Addiction, said.
Acetaminophen is one of the most widely used drugs in the U.S. and has been taken by millions of people to treat pain and fever for decades, the FDA said. It is found in more than 600 medications. J&J lowered the maximum recommended dose for its Tylenol family of medicines starting in 2011 to lessen the risk of overdoses and liver damage caused by too much acetaminophen.
“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Hertz said. “Nonetheless, given the severity of the risk, it is important for patients and health-care providers to be aware of it.”
A search of the FDA’s adverse event database from 1969 to 2012 found 107 cases of three types of skin conditions that resulted in 67 hospitalizations and 12 deaths. The FDA said there were 91 cases of Stevens-Johnson Syndrome and toxic epidermal necrolysis and 16 cases of acute generalized exanthematous pustulosis. Acetaminophen can be used alone or in combination with other drugs including codeine and oxycodone.
“We agree with FDA that this information about skin reactions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” J&J said in a statement from its McNeil Consumer Healthcare unit. “Many medications can cause allergic reactions. Stevens-Johnson Syndrome and toxic epidermal necrolysis are extremely rare conditions, the causes of which remain the subject of debate in the medical community. We will continue to work closely with the FDA on this issue and next steps related to label changes.”
The ingredient was linked two years ago to liver injuries and the FDA required all prescription acetaminophen products to carry a boxed warning of the risk. The agency also required prescription products to limit each pill to 325 milligrams of acetaminophen.
To contact the reporter on this story: Anna Edney in Washington at firstname.lastname@example.org
To contact the editor responsible for this story: Reg Gale at email@example.com